Alert archive / Kentucky / River Flood Warnings in 2014
River Flood Warning 5, NWS Jackson, KY
NWS Jackson, KY issued this river flood warning at Feb 22, 2014, 4:49 AM EST for Estill County, Kentucky. It took effect at Feb 22, 2014, 9:53 AM EST. It was in force for 23 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2014, 4:49 AM EST (09:49 UTC)
- In effect from
- Feb 22, 2014, 9:53 AM EST
- Expired
- Feb 23, 2014, 9:15 AM EST
- In force
- 23 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Estill County, KY
The radar
The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kentucky River near Ravenna (RAVK2). The gauge peaked at 20.83 ft at Feb 22, 2014, 7:00 PM EST.
- Action stage
- 17 ft
- Minor stage
- 21 ft
- Moderate stage
- 25 ft
- Major stage
- 31 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03282120, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
821 WGUS43 KJKL 220949 FLWJKL BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 449 AM EST SAT FEB 22 2014 ...THE NATIONAL WEATHER SERVICE IN JACKSON KENTUCKY HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN KENTUCKY... THE KENTUCKY RIVER NEAR RAVENNA PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLET FOR ADDITIONAL INFORMATION. IF YOU ARE IN AREAS AFFECTED BY THIS FORECAST TAKE NECESSARY PRECAUTIONS. THE NEXT UPDATE WILL BE ISSUED BY 2 PM EST ON SATURDAY. && KYC065-222149- /O.NEW.KJKL.FL.W.0005.140222T1453Z-140223T1415Z/ /RAVK2.1.ER.140222T1453Z.140223T0000Z.140223T0815Z.UU/ 449 AM EST SAT FEB 22 2014 THE NATIONAL WEATHER SERVICE IN JACKSON KENTUCKY HAS ISSUED A * FLOOD WARNING FOR THE KENTUCKY RIVER NEAR RAVENNA. * FROM THIS MORNING TO SUNDAY MORNING. * AT 4:15 AM SATURDAY THE STAGE WAS 19.8 FEET. * FLOOD STAGE IS 21.0 FEET. * MINOR FLOODING IS FORECAST. * FORECAST...RISE ABOVE FLOOD STAGE AROUND 10 AM EST THIS MORNING AND THE RISE TO A CREST NEAR 21.7 FEET THIS EVENING. THE RIVER SHOULD FALL BELOW FLOOD STAGE BY DAWN ON SUNDAY. * AT 21.5 FEET...SANG BRANCH ROAD IS UNDER WATER AT RED LICK CREEK. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411
2 follow-up statements
134
WGUS83 KJKL 221808
FLSJKL
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
108 PM EST SAT FEB 22 2014
...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN
KENTUCKY...
THE CUMBERLAND RIVER AT WILLIAMSBURG
THE KENTUCKY RIVER NEAR RAVENNA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLET FOR ADDITIONAL INFORMATION. IF YOU ARE IN AREAS AFFECTED BY
THIS FORECAST TAKE NECESSARY PRECAUTIONS.
THE NEXT UPDATE WILL BE ISSUED BY 8 PM.
A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT.
&&
KYC235-230041-
/O.EXT.KJKL.FL.W.0004.000000T0000Z-140223T0041Z/
/WLBK2.1.ER.140222T0609Z.140222T1330Z.140222T1841Z.NO/
108 PM EST SAT FEB 22 2014
THE FLOOD WARNING CONTINUES FOR
THE CUMBERLAND RIVER AT WILLIAMSBURG.
* AT 12:00 PM SATURDAY THE STAGE WAS 21.2 FEET.
* FLOOD STAGE IS 21.0 FEET.
* MINOR FLOODING IS OCCURRING.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY
THIS AFTERNOON.
* AT 21.0 FEET...FLOODING THREATENS LOW LYING ROADS AND STRUCTURES. .
&&
LAT...LON 3680 8407 3681 8426 3698 8429 3697 8443
3672 8437 3670 8407
$$
KYC065-230600-
/O.EXT.KJKL.FL.W.0005.000000T0000Z-140223T0600Z/
/RAVK2.1.ER.140223T0000Z.140223T0000Z.140223T0000Z.UU/
108 PM EST SAT FEB 22 2014
THE FLOOD WARNING CONTINUES FOR
THE KENTUCKY RIVER NEAR RAVENNA.
* AT 12:15 PM SATURDAY THE STAGE WAS 20.6 FEET.
* FLOOD STAGE IS 21.0 FEET.
* FORECAST...THE RIVER IS EXPECTED TO RISE TO NEAR FLOOD STAGE THIS
EVENING.
* AT 21.0 FEET...LOW LYING AREAS FLOOD. RED,LICK,ROAD, MILLERS CREEK
ROAD, DARK HOLLOW ROAD, AND NOLAND CREEK ROAD FLOOD IN SEVERAL
PLACES..
&&
LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411
$$872 WGUS83 KJKL 230056 FLSJKL FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 756 PM EST SAT FEB 22 2014 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN KENTUCKY... THE KENTUCKY RIVER NEAR RAVENNA PRECAUTIONARY/PREPAREDNESS ACTIONS... CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLET FOR ADDITIONAL INFORMATION. IF YOU ARE IN AREAS AFFECTED BY THIS FORECAST TAKE NECESSARY PRECAUTIONS. THIS WILL BE THE FINAL STATEMENT FOR THIS EVENT AT RAVENNA. && KYC065-230126- /O.CAN.KJKL.FL.W.0005.000000T0000Z-140223T0600Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/ 756 PM EST SAT FEB 22 2014 THE FLOOD WARNING IS CANCELLED FOR THE KENTUCKY RIVER NEAR RAVENNA. * AT 7:15 PM SATURDAY THE STAGE WAS 20.7 FEET. * FLOOD STAGE IS 21.0 FEET. * FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 20.9 FEET. THE RIVER WILL CONTINUE TO FALL TO 16.5 FEET BY MONDAY MORNING. * AT 21.0 FEET...LOW LYING AREAS FLOOD. RED,LICK,ROAD, MILLERS CREEK ROAD, DARK HOLLOW ROAD, AND NOLAND CREEK ROAD FLOOD IN SEVERAL PLACES.. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Feb 22, 4:27 AM EST, 22 minutes earlier.
Area forecast discussion, Feb 22, 4:27 AM EST, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 427 AM EST SAT FEB 22 2014 .SHORT TERM...(TODAY THROUGH SUNDAY) ISSUED AT 300 AM EST SAT FEB 22 2014 CURRENT CONDITIONS ACROSS EASTERN KENTUCKY FEATURE SOUTHERLY TO SOUTHWEST FLOW INTO THE AREA AS A RIDGE AXIS NOSES INTO THE OHIO VALLEY FROM A HIGH CENTERED OVER CENTRAL AL. AT THIS TIME...MOST LOCATIONS IN THE WEST HAVE HAD WIND SHIFT AROUND TO THE SOUTHWEST AND THEREFORE HAVE STABLED THEIR DIURNAL TREND AT THIS POINT AS WELL AS THEIR DEWS JUMP FROM THE UPPER TEENS INTO THE MID 20S...WHEREAS THE EAST IS STILL EXPERIENCING SOUTHERLY WINDS WITH DEWS STILL IN THE TEENS AND TEMPS DIPPING DOWN INTO THE MID 20S...ESPECIALLY THE EASTERN SHELTERED VALLEYS. ALSO TO MENTION THAT MANY LOCATIONS IN THESE AREAS ARE EXPERIENCING A 10 TO 15 DEGREE RIDGE VALLEY SPLIT HEADING INTO THE MORNING HOURS. HEADING INTO THE DAY...CLEAR SKIES WITH A LARGE SUBSIDENCE OVERHEAD COMBINED WITH SOUTHWEST WINDS WILL ALLOW TEMPS ACROSS MOST LOCATIONS TO CLIMB INTO THE LOWER 60S FOR HIGHS TODAY. FOR LOCATIONS IN THE EAST...WHERE MOISTURE ADVECTION WILL DELAYED TILL LATER IN THE DAY WITH DEWS STILL HANGING OUT IN THE UPPER TEENS TO LOWER 20S...COMBINED WITH THE 60 DEGREE TEMPS WILL LEAVE RHS IN THE MID 20S THIS AFTERNOON. WINDS WILL LIKELY STAY BELOW 15 MPH SUSTAINED BUT CONDITIONS THIS AFTERNOON WILL NEED TO BE MONITORED. OTHERWISE...UPPER LEVEL CLOUD COVER WILL BE ON THE INCREASE FROM THE NORTHWEST WITH THE APPROACH OF THE NEXT SYSTEM. FOR THE SATURDAY NIGHT AND SUNDAY TIME FRAME...MODELS MAINTAIN A FAST MOVING UPPER LEVEL PATTERN WITH A BROAD TROUGH PARKED OVER THE UPPER GREAT LAKES AND NORTHEAST. THIS ALLOWS FOR AN SERIES OF FAST MOVING SHORTWAVES TO DROP OUT OF CANADA AND INTO THE OHIO VALLEY. RECENT MODEL RUNS HAVE BEEN IN AGREEMENT THAT THIS FRONT WILL BE QUITE MOISTURE STARVED AS IT NEARLY BECOMES SHEARED OUT DROPPING SOUTH AGAINST SURFACE HIGH PRESSURE PARKED OVER THE SOUTHEAST AS IT CROSSES THE OHIO RIVER BY LATE SUNDAY. WITH THIS...WILL GO WITH SLIGHT CHANCE POPS AS THE THREAT OF SHOWERS SEEMS MINIMAL AT THIS POINT...ESPECIALLY WITH THE DRY AIR MASS ALREADY IN PLACE. THIS WILL BE THE FORECAST CHALLENGE AREA WITH HOW THIS FRONT WILL PUSH SOUTH BUT FOR NOW...WILL GO WITH AND BELOW MOS VALUES FOR POPS. BEHIND THIS FRONT WILL ARRIVE A RETURN OF COLDER TEMPS AS DAYTIME TEMPS ON SUNDAY WILL LIKELY BE NON-DIURNAL AND FALLING BY THE AFTERNOON. .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ISSUED AT 415 AM EST SAT FEB 22 2014 THE PERIOD IS EXPECTED TO BEGIN WITH SHORTWAVE TROUGH AND FRONTAL ZONE WORKING THROUGH EASTERN KY IN INITIAL RELATIVELY ZONAL FLOW WITH GENERALLY BROAD TROUGHING ACROSS THE CENTRAL AND EASTERN CONUS AND RIDGING OVER THE WESTERN CONUS. HOWEVER...THE PATTERN IS EXPECTED TO AMPLIFY BRIEFLY TOWARD MIDWEEK AS A SERIES OF SHORTWAVES MOVE FROM THE CANADIAN PLAINS AND ROCKIES INTO THE US NORTHERN ROCKIES AND NORTHERN PLAINS AND THEN EAST AND SOUTHEAST INTO THE GREAT LAKES...NORTHEAST AND OH VALLEY REGION. BY TUESDAY EVENING THIS SHOULD RESULT IN A HIGHER AMPLITUDE WESTERN CONUS RIDGE AND EASTERN NOAM/CONUS TROUGH. AT MIDWEEK...THE HUDSON BAY CLOSED UPPER LOW/POLAR VORTEX WILL ROTATE ACROSS ONTARIO AND QUEBEC AND APPROACH THE NORTHERN GREAT LAKES. AT THE SAME TIME...A SHORTWAVE IS EXPECTED TO WORK ACROSS THE OH VALLEY TUESDAY NIGHT INTO EARLY ON WEDNESDAY. THIS SCENARIO WILL BRING A MUCH BELOW NORMAL AIRMASS INTO THE REGION FOR WED INTO THU...WITH THIS POSSIBLY LINGERING INTO FRIDAY. HOWEVER...THE PATTERN WILL FLATTEN AGAIN LATE IN THE PERIOD...WITH THE COLD AIRMASS RETREATING INTO THE NORTHEASTERN CONUS AND EASTERN CANADA WITH THE CLOSED LOW. A DEPARTING COLD FRONT WILL INTERACT WITH A SHORTWAVE APPROACHING THE AREA EARLY IN THE PERIOD TO BRING ISOLATED TO POSSIBLY SCATTERED SHOWERS. AS COLDER AIR WORKS INTO THE REGION...ENOUGH MOISTURE MAY LINGER ACROSS THE FAR SOUTHEAST FOR A BIT OF SNOW TO MIX IN BEFORE ANY PRECIPITATION ENDS LATE SUN NIGHT OR EARLY ON MON. SFC HIGH PRESSURE WILL BUILD INTO THE REGION AND GENERALLY REMAIN DOMINANT FOR THE REMAINDER OF MONDAY INTO MONDAY NIGHT. SHORTWAVES PASSING NORTH AND SOUTH OF THE AREA ON MON NIGHT INTO TUE COULD BRING A STRAY SHOWER OR SPOTTY LIGHT PRECIPITATION TO THE REGION...WHICH IF ANY DOES OCCUR COULD FALL AS RAIN OR SNOW. A BETTER CHANCE FOR AN INITIAL LIGHT RAIN OR LIGHT SNOW MIX ON TUESDAY EVENING FOLLOWED BY A LIGHT CHANCE FOR SNOW OVERNIGHT ON TUESDAY NIGHT WILL OCCUR AS A SHORTWAVE APPROACHES THE OH VALLEY AND SFC COLD FRONT MOVES INTO EASTERN KENTUCKY. LOW PRESSURE TRACKING ACROSS THE SOUTHEAST WILL PROBABLY TRACK FAR ENOUGH SOUTHEAST TO HAVE MUCH AFFECT ON THE WEATHER ACROSS THE REGION. THE HEIGHT OF THIS COLD AIRMASS MOVING INTO THE REGION AT MIDWEEK SHOULD BE FROM NEAR DAWN ON WEDNESDAY THROUGH THE DAY ON WEDNESDAY. 850 MB TEMPS ARE FORECAST TO BOTTOM OUT NEAR -18C. MEX AND ECE MOS GUIDANCE WAS SEVERAL DEGREES COLDER THAN THE CR GRID LOAD FOR WED AND FOLLOWED THIS DOWNWARD TREND. MAX T ON WEDNESDAY COULD END UP AT LEAST 20 TO 25 DEGREES BELOW NORMAL FOR LATE FEBRUARY. MAX TEMPS ON WED WILL PROBABLY STRUGGLE TO REACH 30 IN MOST LOCATIONS. HOW LOW TEMPS FALL ON WED NIGHT WILL DEPEND ON HOW QUICKLY THE PRESSURE GRADIENT BETWEEN A DEEPENING LOW MOVING UP THE EASTERN SEABOARD AND HIGH PRESSURE BUILD INTO THE LOWER OH AND TN VALLEYS RELAXES. HIGH TERRAIN LOCATIONS ABOVE 3000 FEET WILL PROBABLY SEE SINGLE DIGIT TEMPS ON WED EVENING OR WED NIGHT. VALLEY LOCATIONS...ESPECIALLY IN THE EAST COULD FALL TO 10 ABOVE IF NOT THE UPPER SINGLE DIGITS IN THE NORMALLY COLDEST SPOTS. THE 0Z MODELS AND MOS GUIDANCE INDICATE A RATHER QUICK MODERATION BY THU NIGHT. TEMPERATURES SHOULD STILL BE 15 DEGREES OR MORE BELOW NORMAL FOR MAX T ON THURSDAY AS THE AIRMASS BEGINS TO MODERATE. MOST LOCATIONS WILL PROBABLY STRUGGLE TO REACH 40 DEGREES. ALTHOUGH THE AIRMASS WILL BE MODERATING...IT SHOULD BE RATHER DRY AND ANOTHER CHILLY NIGHT IS ANTICIPATED ON THU NIGHT...ESPECIALLY IN THE VALLEYS. CONFIDENCE IS RATHER HIGH FOR THE COLD AIRMASS FOR THE MIDDLE OF NEXT WEEK. THE LENGTH OF THE COLD IS MORE UNCERTAIN. THE 0Z MODEL DATA SUGGESTS A QUICKER MODERATION AT THE END OF THE PERIOD ON FRIDAY THAN SOME OF THE EARLIER MODEL RUNS...ESPECIALLY OF THE ECMWF. THE 0Z MEX AND ECE GUIDANCE BOTH SUGGEST MAX T ON FRIDAY ABOUT 10 DEGREES WARMER THAN THE CURRENT FORECAST. AT THIS TIME...STAYED CLOSE TO THE CR GRID LOAD DATA...AND LATER SHIFTS WILL BE ABLE TO ASSESS IF THE TREND FOR A QUICKER MODERATION LATE NEXT WEEK HOLDS OR NOT. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 1217 AM EST SAT FEB 22 2014 VFR WILL BE IN PLACE THROUGH THE ENTIRE PERIOD. EXPECT CLEAR SKIES AS WELL. WINDS AT THE SURFACE WILL BE OUT OF THE SOUTHWEST AT AROUND 5 TO 6 KNOTS WITH 30 KNOTS ONLY A FEW HUNDRED FEET OFF THE SURFACE SO HAVE PUT IN LLWS THROUGH 14Z. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SHALLENBERGER LONG TERM...JP AVIATION...SHALLENBERGER
Hazardous weather outlook, Feb 22, 3:41 AM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 341 AM EST SAT FEB 22 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231145- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 341 AM EST SAT FEB 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS AN INCREASED RISK OF WILD FIRES TODAY...MAINLY SOUTHEAST OF THE I-64 CORRIDOR DUE TO LOW RELATIVE HUMIDITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SNOW WILL BE POSSIBLE MONDAY MORNING...MAINLY IN THE EASTERN COUNTIES BORDERING VIRGINIA. SNOW WILL BE POSSIBLE AGAIN AT TIMES FROM TUESDAY MORNING THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME. SHALLENBERGER
In the hours before
Local storm report, Feb 22, 12:18 AM EST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
1218 AM EST SAT FEB 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 AM TSTM WND DMG 3 E ODDS 37.75N 82.64W
02/21/2014 MARTIN KY OTHER FEDERAL
REPORT MADE BY FAA AT PRESTONSBURG AIRPORT. WIND DAMAGE
TO ROOFS OF 2 HANGERS. ONE HANGER LOST HALF OF A ROOF
WHILE THE OTHER LOST A SECTION OFF THE ROOF.
&&
JPThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 8:48 PM EST | Areal Flood Warning | JKL | Magoffin | 10 hr |
| Feb 21, 9:34 PM EST | River Flood Advisory | JKL | Estill, Powell | 39 hr |
| Feb 21, 10:21 PM EST | River Flood Advisory | JKL | Owsley | 15 hr |
| Feb 21, 11:27 PM EST | River Flood Warning | JKL | Whitley | 27 hr |
| Feb 22, 2:58 PM EST | River Flood Advisory | JKL | Whitley | 4 days |
Nearby
River Flood Warnings in Kentucky, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.